Why statins benefit some people, are painful for others 52



View Profile

Researchers in the United Kingdom have discerned why some people experience painful side effects after taking statins, whereas others do not. These insights could help Australians manage high cholesterol more effectively.

Around 3 million Aussies currently take statins, but some people react better to these medications than others. Statins can sometimes have painful side effects including muscular pain, strain and inflammation.

Now scientists from Warwick, England, have discovered that statins interfere with a protein called “GJC3”. This protein is responsible for “ATP”, another biological chemical which manages inflammation throughout the body.

As Dr Andrew Marsh explained, “these results may give us better understanding of how some of the harmful effects of statins in some patients, such as muscle toxicity, might come about”.

“GJC3 is present in many tissues in the body, but its role in cell signalling (for inflammation and muscular pain) is poorly understood. Our work opens doors to its investigation”.

This discovery could also help prevent digestive, live and kidney complications, which are other more extreme side-effects related to statins.

“When released outside cells, ATP coordinates how tissues including our liver and muscles deal with recovery from injury”, Dr Andrew Marsh added.

Whilst further studies are required, these scientific developments could pave the way to better cholesterol management practices for everyday Australians – especially when it comes to reducing painful side-effects.

Do you take statins? Have you experienced painful side-effects, or has someone you know dealt with this? How do you maintain healthy cholesterol levels?

Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. I was unable to take Statins! Started using Pro activ & have been using it for 3 years & have low Chloresterol.

  2. I take a low dose statin as a prophylactic measure because I have double diabetes. My specialist recommended it. I have no side effects from it.

    2 REPLY
    • You are fortunate if no side effects from statins. Many, self included, experience a lot of pain and other problems, which do not necessarily subside as soon as people stop taking them. I won’t touch them again.

  3. And there’s also the elevated risk of Type 2 Diabetes when taking statins: http://www.webmd.com/diabetes/news/20150304/statins-linked-to-raised-risk-of-type-2-diabetes

    2 REPLY
    • I already have double diabetes so that is not a factor for me. However diabetics can have elevated cholesterol levels with all the problems that can cause . Everyone must make their own decisions depending on their general health.

    • I was put on statins after being diagnosed with diabetes. See my comments below on the main thread re memory loss

  4. Good for drug companies bad for us there is many other things that do the same and don’t do you any harm

  5. Difficult to separate arthritis and possible side effect of taking statins. Both part of my life, unfortunately

    1 REPLY
    • Stains gave me inflammation and muscle cramps at night. Not taking any more but will use other cholesterol medication that does not cause this problem.

  6. I have dropped off Crestor because of severe debilitating muscle pains which disappeared within a few weeks of stopping. I (with my cardiologist’s agreement) tried a reduced dosage, and even every second day, but that didn’t work. So now right off, and using other medications and diet.

  7. my cholesterol is a tad high, my doctor suggested I take statins, I already knew there were side effects, so refuse to take them!!

    3 REPLY
  8. They dont benefit women much and “1 in 200 will get cancer from taking them” Dr Fraser Burling, 110 Remuera Rd, Remuera. Auckland.

  9. tried various ones but now my cardiologist has me on vitorin which has dramatically lowered my cholesterol but my memory is so bad (a side effect).

  10. My mother took them and nearly went blind from them within weeks of starting them. Friends have taken them and suffered memory loss. I refuse to take them.

Leave a Reply

Your email address will not be published. Required fields are marked *